Here’s What Happens When You Overdose

In 2018, 67,367 people died in the United States as the result of a drug overdose.

In other words, each one of these deaths was avoidable. 

Drugs have a nasty effect on the body and mind. Despite how often an overdose occurs across the country, many people don’t realize what it entails. What happens when you overdose on drugs?

Keep reading to find out. In this guide, we’ll review everything you need to know about drug overdoses—including what you should do if one happens. Learn more about accidental drug overdoses with this in-depth guide. 

What is an Overdose?

An overdose occurs when the drug toxicity in someone’s body reaches a high enough level to impact bodily function.

The symptoms and signs of an overdose can depend on the drug. In some cases, a drug’s innate effects overlap with common overdose symptoms. As a result, it can sometimes become difficult to recognize an overdose. 

In fact, many drug users don’t even realize their overdosing!

It’s also difficult to recognize an overdose during illicit substance use. In many cases, drug users don’t track how much of a drug they’re using. The chances of a drug overdose increase with how much of the drug they use.

A drug overdose is either accidental or intentional. In the case of an accidental overdose, the user often takes more of a drug than intended to achieve maximum effects. In the case of an intentional overdose, the user usually wants to commit suicide.

What Happens to Your Body

What happens when you overdose? After taking the drug, the substance will enter your body and travel through your synapses. The substance will continue traveling the through heart and lungs.

Once there, the blood becomes flush with oxygen before it’s drawn back into your heart. Each time your heart beats, the drug-infused blood travels throughout your body.

The drug molecules will travel across the blood-brain barrier before reaching the nucleus accumbens. This is the brain’s reward circuitry. Drugs like opioids will produce the happiness hormone dopamine before latching onto GABAergic neurons.

GABA keeps your body from overproducing dopamine. In excess, dopamine can cause paranoia and agitation. Drugs, however, allow dopamine to flood your bloodstream, creating a sense of euphoria. 

With time, the drugs will impact the rest of your body. First, your breathing will start to slow down. During an overdose, your breathing might slow down before stopping altogether.

Your heart rate will slow down as well. As your oxygen levels deplete, your heart will fail to beat properly. During an overdose, this can lead to sudden cardiac arrest. 

With your lungs and heart barely functioning properly, the rest of your body will begin to shut down. Your brain will no longer receive the brain signals it needs to function. Meanwhile, the lack of oxygen will cause brain damage. 

In most situations, it takes four minutes of oxygen deprivation before permanent brain damage occurs. If your brain becomes permanently damaged, you could lose the ability to speak or become paralyzed.

Some drugs, including opioids, can cause pulmonary edema. Fluid will leak into the lung’s airspace, causing foam to leak from the mouth. 

Risk Factors

Now that you know what happens when you overdose, let’s discuss situations that can increase the likelihood of a drug overdose. 

Drug abuse alone will put you at risk of overdosing. However, there are other conditions that can increase the risk of an overdose. For example:

  • Refusing to seek emergency help when needed
  • Quitting treatment for substance abuse
  • Developing a physiological dependence on the drug
  • Taking large amounts of a substance at once
  • Increasing the dose of the substance over a period of time
  • Having a low level of physical tolerance to the drug
  • Resuming drug abuse after a period of abstinence

Some people experience the drug ceiling effect, which leads them to use more of the substance. However, increasing drug use gradually can cause an overdose. You can learn more about the drug ceiling effect here. 

Your risk over an overdose is also higher if you experienced an overdose in the past. Previous suicide attempts, intravenous drug use, and abusing multiple substances at once increase your chance fo an overdose, too.

Symptoms

What are the signs of an overdose? If you or someone around you is overdosing, symptoms can appear both psychological and physical. Remember, many of the signs of an overdose different depending on the substance.

Symptoms can also vary if the user took a combination of substances, including alcohol.

Some of the common symptoms you’ll notice during an overdose include:

  • Dilated pupils
  • Chest pain
  • Difficulty or shallow breathing
  • Cessation of breath
  • Gurgling sounds (which indicate an airway is blocked)
  • Agitation
  • Disorientation or confusion
  • Paranoia
  • Nausea
  • Vomiting
  • Blue lips or fingers
  • An abnormally high body temperature
  • Bad posture

The user might also show signs of violent or aggressive behavior. If they experience convulsions or tremors, call 911 immediately. 

In some cases, the user might become unresponsive or unconscious before you realize they’ve overdosed. 

What Should You Do?

If you notice any of the signs of an overdose mentioned above, call 911 as soon as possible. Make sure you don’t leave the person alone. Instead, remain with them until the medical professional arrive on-scene. 

Make sure to place the person on their side in case they vomit. If they’re unconscious, help them onto their side to prevent a choking accident. 

If they’re still conscious, don’t let them drink or eat anything. Try to determine which substance they took as well. The medical professionals will need to know what substance was used before providing the appropriate treatment. 

Don’t let the person drink coffee or take a cold shower. Trying to sober the person up can lead to an injury or accident. 

It’s important to make sure they receive treatment as soon as possible. Otherwise, they might:

  • Vomit, aspirate, or choke
  • Develop a pathological heart rhythm
  • Stop breathing
  • Experience severe dehydration and seizures
  • Develop anoxic brain damage or organ injury

Call 911 right away before these problems develop.

As of 2018, 1.27 million Americans began receiving medication-assisted treatment for drug addictions. By calling for help, you can get your friend (or yourself) help to prevent another overdose from occurring. 

What Happens When You Overdose? Understanding the Risks…

To recap, what happens when you overdose? An overdose can cause your entire body to shut down. It could even lead to death.

Instead of risking your health, get the help you need as soon as possible. 

Explore the Health and Lifestyle section of the blog for more helpful guides.

Comments

0 comments

James Williams
James is our Lead Content Publisher here at Feeds Portal. He has worked with many top websites over the years, including BuzzFeed.

Log In

Forgot password?

Forgot password?

Enter your account data and we will send you a link to reset your password.

Your password reset link appears to be invalid or expired.

Log in

Privacy Policy

Add to Collection

No Collections

Here you'll find all collections you've created before.